Mirena and insomnia

NumbersMonth 32 (September 2015):  It’s been two years and eight months since I had my Mirena inserted.  My last blog post was in January and since then, nothing has changed.  I still have roughly a 28-day cycle each month, with a day or two of light spotting and only need to use a thin panty liner.

I did have an odd cycle in June / July, where I had two periods really close together.  I wasn’t sure if this had been due to us flying long distance (I’d flown halfway across the world for a family wedding) and my period was due around the time we flew back home and I always seem to battle with long-haul flights (15 hours or more).  I had my usual two days of spotting a few days after we landed back home and then 17 days later, I spotted again.  Thankfully, I then went on to have my longest cycle so far … a huge break of 55 days between periods and my next one was still only one day of light spotting!   I now seem to be back to the 28-day cycle again.

A few things I have noticed since having the Mirena (and going off the Pill) is that I have gotten to know my own body much better.  After doing a little internet research and reading up on mucus changes during the menstrual cycle (see interesting links tab), I’m now able to tell when I’m ovulating or when I’m due to get my “period”.  I also have slightly different PMS symptoms compared to when I was on the Pill.  PMS used to consist of a week of bloating, cramping, migraines, swollen and tender breasts along with mood swings and food cravings. These days I still retain water (or bloat) and still get sore breasts, but not every month and the mood swings aren’t nearly as severe (this could be because I take 30 Plus NuWoman supplement), but something that I have noticed over the last 4 months is insomnia for a few nights before my period is due.

Apparently, insomnia is a common PMS symptom in women who aren’t on the Pill.  It’s caused by a change in hormones before you start your period.  The Pill prevents this huge shift in hormones and stops the insomnia from happening.  Still, I’d rather be almost period-free and battle with a few sleepless nights every month, instead of having all the side effects from being on the Pill, having a seven day period and having to remember to take the Pill every day! (I find taking my daily allergy medication before bed, instead of in the morning, helps me sleep better on those nights).

Advertisements

3 thoughts on “Mirena and insomnia

  1. Hi.
    Didn’t realize that poor sleep was a common PMS symptom. Thought it was a me thing! LOL I take magnesium which also seems to help.
    I’ve been taking 30 plus for probably about three years now – brilliant stuff, my body just seemed to be getting more and more out alignment and this pushes it back in.

  2. Hi there,
    I came across your Mirena experience while I was searching for ovulation pain with Mirena. I ended up reading ALL of your Mirena posts and I wanted to thank you! I got my Mirena on May 5th, 2016 and had spotting and moderate bleeding for the entire first 2 1/2 months. The first few weeks were horrible but I haven’t had any bleeding/spotting for the past 14 days- Yay! (Insert happy dance here)… but I’m having awful ovulation pain (at least I think it is O pain). I hope you are still happy with your Mirena. Reading your posts gave me hope! Thank you!

    1. Hi Carla,
      Thank you for your comment. I’m so glad that my rambling blog posts are helpful to someone.
      Yay, happy dance for you! Stick with it, I know it can be hard at times, especially in the beginning, but I still have mine and I don’t regret it. I haven’t had a period as such for just over a year and a half now and the ovulation pain has also settled down.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s